Winter Storm, Shelby
- When
- December 1, 12:00 AM CST to 6:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.798, -92.077 (the zone’s center; the record gives no point)
A major winter storm hit Central, Northeast, East Central and parts of Southeast Missouri from November 30 through Dcember 1. Over a foot of snow fell across parts of Central Missouri while a major ice storm hit parts of East Central and Southeast Missouri, including the St.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A major winter storm hit Central, Northeast, East Central and parts of Southeast Missouri from November 30 through Dcember 1. Over a foot of snow fell across parts of Central Missouri while a major ice storm hit parts of East Central and Southeast Missouri, including the St. Louis area. Ice accumulations of 1 inch or more downed trees and power lines resulting in at least 300,000 electric customers losing service for up to a week. Downed limbs and trees damaged homes and automobiles across the area as well. Many rural schools were closed for several days due to slick roads and power outages. The National Guard was called out to several counties to assist with debris removal and other emergency sevices. In the City of St. Louis the National Guard went door-to-door to check on residents who had lost power. Damages across the region were expected to be in excess of $100 million. Following is a summary of how the storm affected various counties. Boone County: Several carports at an apartment complex collapsed from the weight of the snow. Callaway County: A dairy farmer lost 23 head of cattle and other equipment due to roofs collapsing from the weight of the snow. There were several other reports of roofs collapsing on barns and geeenhouses. Cole County: Two state office buildings had to be evacuated because their roofs were sagging from the weight of the snow. County officials estimated they spent over $100,000 in dealing with the storm. Franklin County: The roof of a lumber store in New Haven collapsed from the weight of the ice and snow. Iron County: Power was estimated to be out for about 1/2 of the residents of the county. Schools were closed into the middle of next week. Jefferson County: One person was treated for carbon monoxide poisoning. Moniteau County: The roofs of three turkey barns collapsed due to the weight of the snow. With an extimated 1,000 turkeys per barn, damages will likely be near $100,000. Monroe County: One person was killed in a storm related traffic accident. Osage County: The roof of a turkey barn collapsed with approximately 10,500 trukeys inside. St. Charles County: About a dozen marinas along the Mississippi River were damaged by the snow and ice. At least 250 boats sustained damage. Damage was estimated at $15 million. St. Francois County: At least 80% of the county lost power from the storm. One person died in a traffic accident and a man was found dead in his backyard, although the exact cause was not known. Three people were treated for carbon monoxide poisoning. Local officials reported that the total clean up cost in the county would exceed $200,000. City of St. Louis: Two men died from carbon monoxide poisoning in a garage while trying to stay warm. They had started a fire using charcoal and apparently fell asleep. 11 other people were treated for carbon monoxide poisoning while 53 were treated for hypothermia. Numerous roofs and automobiles were damaged by falling limbs and trees. St. Louis County: Officials reported 40 people treated for carbon monoxide poisoning and 13 treated for hypothermia. One person was injured at a gas station when a canopy collapsed. Numerous roofs and automobiles were damaged from downed tree limbs. Washington County: Officials reported seven people suffered from carbon monoxide poisoning. The City of Potosi lost water service for a couple of days due to the power outage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 30, 11:47 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CST THU NOV 30 2006
.DISCUSSION...
...CONDITIONS EXPECTED TO CONTINUE TO DETERIORATE THIS EVENING...
...WINTER WEATHER ADVISORY AREA BEING UPGRADED TO WARNING...
MAIN UNCERTAINTY DEALS WITH THIS PACKAGE DEALS WITH HOW MUCH SNOW
ACCUMULATION VS. SLEET/GLAZE (ICE FROM FREEZING RAIN (FZRA))
ACCUMULATION THERE WILL BE OVER THE CNTRL PART OF THE CWA. WILL
CONTINUE TO FAVOR THE COOLER SOUNDINGS OF THE RUC/GFS AS
PRECPITATION TYPE ALL DAY HAVE BEEN MORE SLEET THAN THE ALL FZRA
SOUNDINGS THE NAM HAS BEEN FORECASTING.
THERE IS A BAND OF MDT TO HVY PRECIPITATION EXTENDING FROM E CNTRL
AND CNTRL MO SWWD THROUGH THE 0ZARKS INTO WRN AR ATTM. THIS BAND
WILL CONTINUE TO SPREAD NEWD THIS EVENING INTO CNTRL IL. THIS
MEANS THAT THE SAME AREA WILL SEE AN EXTENDED PERIOD OF MDT-HVY
SLEET WITH SOME FREEZING RAIN AND SNOW WELL INTO THE EVENING...
RESULTING IN SIGNIFICANT ACCUMULATION OF SLEET/GLAZE. CHANGEOVER TO
ALL SNOW WILL PROBABLY TAKE A WHILE AS GFS SOUNDINGS HAVE A
RELATIVELY WARM LAYER THROUGH LATE EVENING. THINK THERE WILL BE A
SHARP TRADE OFF BETWEEN JUST SNOW VS. A MIX OF SNOW/SLEET/FZRA ON
THE ERN EDGE OF THE DEFORMATION ZONE. THINKING IS THAT SLEET/GLAZE
TOTALS WILL TAKE AWAY FROM THE JUST SNOW TOTALS OVR ERN STL METRO
AREA WITH ONLY 2-4 INCHES...WHEREAS THE WRN METRO COUNTIES WILL
SEE QUITE A BIT OF SLEET WITH 6+ INCHES OF SNOW ON TOP OF IT.
FARTHER NW OVER CNTRL AND NERN MO/W CNTRL IL...THIS MIX WILL
SWITCH OVER BY MID EVENING AS THE DEFORMATION ZONE NOW OVER WRN
MO/ERN KS/OK LIFTS NEWD WITH THE MAIN STORM SYSTEM. SOUNDINGS WILL
QUICKLY CHANGE TO ALL SNOW. ALL OF THE NECESSARY SYNOPTIC AND
MESOSCALE FORCING WILL SET UP TO PRODUCE A BAND OF VERY HEAVY
SNOWFALL OVER THIS AREA...WITH 10-14 INCH AMOUNTS EXPECTED BY THE
TIME THE SYSTEM LIFTS OUT TOMORROW MORNING.
HAVE UPGRADED THE ADVISORY TO A WARNING OVER THE FAR SRN AND ERN
COUNTIES AS THE TEMPERATURE WILL CONTINUE TO DROP. ONCE THE
PRECIPITATION CHANGED OVER...SHOULD SEE FZRA/SLEET TONIGHT INTO
EARLY TOMORROW...WITH SOME MINOR SNOW ACCUMULATIONS ON TOP OF IT
AS THE DEFORMATION ZONE LIFTS NEWD.
OTHERWISE...WENT COLDER ON GUIDANCE TEMPS AS THEY ARE NOT TAKING
INTO ACCOUNT THE FRESH SNOW COVER. REST OF FORECAST IS DRY WITH A
GRADUAL MODERATING OF TEMPERATURES AS NO SIGNIFICANT SYSTEMS ARE
EXPECTED TO AFFECT THE AREA UNTIL LATE NEXT WEEK.
BRITT/BYRD/GLASS
&&
.AVIATION...
FOR THE 06Z TAFS...
THE LONG AND THE SHORT OF IT IS THAT THE WEATHER IS BAD...AND WILL
STAY BAD FOR AT LEAST THE NEXT 8 TO 10 HOURS ACROSS THE CWFA. IFR
AND LIFR CIGS AND VSBYS CAN BE EXPECTED IN MODERATE TO HEAVY SNOW.
WHERE THE FLIGHT CATEGORY IMPROVES TO MARGINAL LEVELS...ICING FROM SLEET
AND FREEZING RAIN WILL BE AN ISSUE. SLEET AND FREEZING RAIN SHOULD
TURN OVER TO ALL SNOW FROM CENTRAL MISSOURI EASTWARD BETWEEN NOW
AND 09Z TO 10Z FRIDAY MORNING ACROSS THE WHOLE AREA. THE STORM
SHOULD FINALLY PULL OUT AND END FROM WEST TO EAST BETWEEN 12Z AND
16Z FRIDAY MORNING...LEAVING BEHIND MARGINAL CIGS...AND PROBABLY A
LITTLE FOG TOO. LOOKS LIKE LOW CLOUDS WILL PULL AWAY DURING THE
EARLY AFTERNOON SOMETIME. WINDS WILL BECOME WEST-NORTHWESTERLY AS
THE SURFACE LOW MOVES INTO ILLINOIS AND SHOULD REMAIN STRONG...IN
THE 12KT TO 20KT RANGE THROUGH THE AFTERNOON.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 412 PM CST THU NOV 30 2006 ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-060- 011200- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GASCONADE- GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-MONROE- MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-WARREN- 412 PM CST THU NOV 30 2006 ...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A MIX OF SLEET AND FREEZING RAIN CAN BE EXPECTED THROUGH EARLY THIS EVENING. THE WINTRY MIX WILL THEN CHANGE TO ALL SNOW THIS EVENING WITH HEAVY SNOW EXPECTED FROM THE LATE EVENING THROUGH THE OVERNIGHT HOURS. GUSTY NORTHERLY WINDS UP TO 35 MPH WILL CONTRIBUTE TO BLOWING AND DRIFTING SNOW. ADDITIONAL ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH ARE POSSIBLE BEFORE THE TRANSITION TO SNOW THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL END ON FRIDAY MORNING WITH A TOTAL ACCUMULATION OF 8 TO 14 INCHES EXPECTED. NORTHWEST WINDS GUSTING TO 35 MPH WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGES IN PRECIPITATION TYPE ALONG WITH ICE AND SNOWFALL AMOUNTS THROUGHOUT THE EVENT. ILZ059-060-064-100>102-MOZ061>065-072-073-011200- BOND IL-CRAWFORD-FRANKLIN-JEFFERSON-MACOUPIN IL-MADISON IL-MONROE IL- MONTGOMERY IL-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY- WASHINGTON- 412 PM CST THU NOV 30 2006 ...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND EAST CENTRAL MISSOURI. .DAY ONE...TONIGHT SLEET MIXED WITH FREEZING RAIN WILL CONTINUE THROUGH THE EVENING. THE WINTRY PRECIPITATION WILL THEN GRADUALLY CHANGEOVER TO ALL SNOW DURING THE OVERNIGHT HOURS. SIGNIFICANT ACCUMULATIONS OF SLEET AND FREEZING RAIN CAN BE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL END FRIDAY MORNING WITH A TOTAL ACCUMULATIONS OF 5 TO 8 INCHES POSSIBLE. GUSTY NORTHWEST WINDS OF 30 TO 35 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGES IN PRECIPITATION TYPE ALONG WITH ICE AND SNOWFALL AMOUNTS THROUGHOUT THE EVENT. ILZ065-069-070-074-079-MOZ074-075-084-085-099-011200- CLINTON IL-FAYETTE IL-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS- ST FRANCOIS-STE GENEVIEVE-WASHINGTON IL- 412 PM CST THU NOV 30 2006 ...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...AND TONIGHT RAIN WILL CHANGE TO A MIXTURE OF FREEZING RAIN AND SLEET BY EARLY THIS EVENING. ICE ACCUMULATION UP TO A QUARTER OF AN INCH IS EXPECTED. THE MIXTURE OF FREEZING RAIN AND SLEET WILL TURN TO SNOW TOWARDS DAYBREAK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL END FRIDAY MORNING WITH A TOTAL SNOWFALL ACCUMULATION OF 1 TO 3 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGES IN PRECIPITATION TYPE ALONG WITH ICE AND SNOWFALL AMOUNTS THROUGHOUT THE EVENT. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FREEZING RAIN HIGHLAND 38.74N 89.68W
11/30/2006 U0.00 INCH MADISON IL TRAINED SPOTTER
MULTIPLE TREES AND POWER LINES DOWN. MOST OF TOWN WITHOUT
POWER.
0915 PM ICE STORM MONTGOMERY CITY 38.98N 91.51W
11/30/2006 MONTGOMERY MO EMERGENCY MNGR
MIX OF SLEET AND FREEZING RAIN OCCURRING. 1.25 INCHES OF
ICE/SLEET ACCUMULATION.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM ICE STORM SULLIVAN 38.22N 91.17W
11/30/2006 FRANKLIN MO TRAINED SPOTTER
MIX OF SLEET AND FREEZING RAIN FALLING. 2 INCHES OF
SLEET/ICE ACCUMULATION.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1102 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY SLEET HAZELWOOD 38.78N 90.36W
11/30/2006 E2.50 INCH ST. LOUIS MO TRAINED SPOTTER
THUNDER HEARD.
1020 PM ICE STORM MEDORA 39.18N 90.14W
11/30/2006 MACOUPIN IL EMERGENCY MNGR
FREEZING RAIN FALLING FOR PAST 40 MIN.
1035 PM ICE STORM IRONTON 37.60N 90.64W
11/30/2006 IRON MO FIRE DEPT/RESCUE
ONE QUARTER INCH OF ICE HAS ACCUMULATED...POWER LINES AND
TREES DOWN AROUND THE AREA.
1035 PM FLOOD IRONTON 37.60N 90.64W
11/30/2006 IRON MO FIRE DEPT/RESCUE
APPROX. 2 FEET OF WATER RUNNING OVER ROADS. ONE WATER
RESCUE PERFORMED.
1045 PM ICE STORM GREENVILLE 38.89N 89.40W
11/30/2006 BOND IL CO-OP OBSERVER
ONE HALF INCH OF ICE ACCUMULATED ON TREES. NUMEROUS TREE
LIMBS DOWN.
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1105 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM ICE STORM AVISTON 38.61N 89.61W
11/30/2006 CLINTON IL TRAINED SPOTTER
APPROX. THREE QUARTERS OF AN INCH OF ICE HAS ACCUMULATED
ON ELEVATED SURFACES. UP TO ONE FOOT DIAMETER LIMBS HAVE
BROKEN OUT OF TREES.
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HEAVY SLEET 5 S BLAND 38.23N 91.63W
11/30/2006 E4.00 INCH GASCONADE MO TRAINED SPOTTER
STARTED TO CHANGE OVER TO A MIX OF SNOW AND SLEET.
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HEAVY SLEET BOWLING GREEN 39.34N 91.20W
11/30/2006 E3.00 INCH PIKE MO CO-OP OBSERVER
STILL HAVE HEAVY SLEET FALLING.
&&
TILLYThe national radar mosaic for the moment the first event began.
29 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8379, 8380, 8381, 8382, 8383, 8384, 8388, 8389, 8391, 8392, 8393, 8394, 8395, 8396, 8397, 8398, 8399, 8400, 8401, 8402, 8403, 8405, 8406, 8407, 8408, 8409, 8410, 8411, 8414.